Texas, 2004

Hail and Damaging Winds in Texas, May 10, 2004

May 10, 2004 · NWS LUB · 15 events in 6 counties and zones

13 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 10, 2:33 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 10, 2:33 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT MON MAY 10 2004

.SHORT TERM...
ONGOING FCST LOOKS TO BE ON TRACK AS THE SPLNS REMAINS UNDER RIDGING
ALOFT. A WEAK SHTWV TROF MOVING ACRS NRN MX AND SW TX...
UNDERCUTTING THE RIDGE...IS INCREASING MID-LVL INSTABILITY ACROSS THE
REGION. LOTS OF MESOSCALE FEATURES TO CONTEND WITH THIS EVE. AN MCV
FROM YSDYS CONVECTION HAS BEEN SPINNING JUST ACROSS THE BORDER IN
EASTERN NM TDY...NEARLY STATIONARY. A LARGER CIRCULATION LOOKS TO BE
MOVING NE FROM THE BIG BEND/TRANS-PECOS VALLEY. A DIFFUSE
DRYLINE...EMBEDDED IN SFC TROF...STRETCHES FROM THE WESTERN
PANHANDLE SW TO NEAR CLOVIS WHERE THE MOISTURE GRADIENT ALMOST
DISAPPEARS. TSTMS ARE BEGINNING TO DVLP ALONG THIS AXIS AND ARE
EXPECTED TO BE VERY SLOWLY EXPANDING INTO OUR WESTERN COUNTIES THIS
EVE. DESPITE THE VERY WEAK MID/UPR-LEVEL FLOW...POSSIBLE THAT A FEW
STORMS MAY BECOME SVR WITH WIND GUSTS THE PRIMARY THREAT. ADDITIONAL
SHOWERS AND TSTMS MAY MOVE INTO THE SOUTHERN COUNTIES THIS EVE WITH
THE SOUTHERN DISTURBANCE. 30 TO 40 KT SWRLY LLJ MAY MAINTAIN
CONVECTION PAST MIDN.  HAVE ADDED SLGT CHC TO GRIDS ACRS THE SRN AND
WRN COUNTIES FROM 6-12Z.

FOR TOMORROW GUIDANCE IS INDICATING THAT WE WILL FINALLY BE SEEING
SOME FLOW ALOFT AS SHTWV TROF MOVES INTO THE GREAT BASIN/
INTERMOUNTAIN REGION. THIS WILL BRING THE WIND AROUND TO THE SW AT
H5..STILL AT A MODEST 20-30 KTS. WITH INCREASED SHEAR...ENVIRONMENT
BECOMES MORE FAVORABLE FOR SVR TSTMS TOMORROW. AGREE WITH SPCS
CURRENT DY2 PLACEMENT OF SLGT RISK ACROSS THE NORTHERN AND CENTRAL
CWA AS DRYLINE SHOULD NOT MOVE QUITE AS FAR EAST AS ETA SUGGESTS AND
MAY BE LOCATED IN THE VICINITY OF THE I-27 CORRIDOR BY LATE AFTN.
EXTENT OF SFC-BASED INSTABILITY TOMORROW WILL BE MODULATED BY AMOUNT
OF CLOUDINESS ACROSS THE CWA. EXPECTING A FAIR AMOUNT OF CONVECTIVE
DEBRIS IN THE MORNING PLUS A DECK OF LOW CLOUDS WITH THE LLJ...LOW
CLOUDS MAY HANG ON UNTIL NOON OFF THE CAPROCK.

.LONG TERM...
DRYLINE SHOULD BE SLIGHTLY FURTHER EAST ON TUESDAY NIGHT WITH ANY
CONVECTION DEVELOPING LATE TUESDAY AFTERNOON MOVING NORTHEAST ACROSS
THE CWA. SOUTHWESTERLY FLOW SHOULD INCREASE AS ENERGY ROTATES THROUGH
A TROUGH THAT WILL BE LOCATED OVER THE ROCKIES. THE TROUGH WILL THEN
GRADUALLY FLATTEN THE REMAINDER OF THE WEEK.

QUESTIONS ABOUT HOW FAR SOUTH THE COLD FRONT WILL MOVE IN THE WAKE
OF OUR MIDWEEK SYSTEM IS UNCERTAIN. CONVECTION ALONG THE COLD FRONT
MAY HELP TO SURGE THIS FRONT SOUTHWARD FASTER THAN THE GFS INDICATES
FOR THURSDAY (ETA MAY BE TOO FAST). FOR NOW HAVE GONE SLIGHTLY FASTER
THAN THE GFS WITH THE ASSUMPTION OF CONVECTION PUSHING THE FRONT
SOUTHWARD. TO THE SOUTH OF THE FRONT ON THURSDAY THE DRYLINE MAY
ATTEMPT TO BECOME ACTIVE THURSDAY AFTERNOON. OTHERWISE EXPECT NEAR
AVERAGE TEMPERATURES WITH THE COOLEST DAY EXPECTED ON SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       58  84  54  88 /  30  20  20  10
TULIA        60  83  58  87 /  30  20  20  10
PLAINVIEW    60  83  59  87 /  30  20  20  10
LEVELLAND    60  85  56  88 /  30  20  20  10
LUBBOCK      61  85  60  87 /  30  20  20  10
BROWNFIELD   61  87  57  88 /  30  20  20  10
CHILDRESS    64  86  64  86 /  20  20  20  30
SPUR         64  83  64  87 /  20  20  20  30
ASPERMONT    65  86  65  87 /  20  20  20  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33/18
Hazardous weather outlook, May 10, 10:30 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT MON MAY 10 2004

TXZ021>044-111630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NEAR THE
DRYLINE OVER THE WESTERN AREAS OF THE SOUTH PLAINS THIS AFTERNOON
AND EVENING. THESE STORMS ARE EXPECTED TO MOVE VERY SLOWLY ACROSS
THE WESTERN AREAS AND MAY DEVELOP INTO CENTRAL SECTIONS OF THE SOUTH
PLAINS. ISOLATED PULSE SEVERE STORMS WILL BE POSSIBLE WITH THE
SEVERE THREAT LIMITED IN COVERAGE AND DURATION. THE MAIN THREAT WILL
BE PENNY TO QUARTER SIZE HAIL AND WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EASTWARD
ACROSS THE ROCKY MOUNTAINS EARLY THIS WEEK. THE DRYLINE IS EXPECTED
TO BECOME INCREASINGLY ACTIVE TUESDAY AND WEDNESDAY. WITH A WARM AND
MOIST AIRMASS EAST OF THE DRYLINE COMBINED WITH INCREASING WIND
SHEAR IN THE LOWER PARTS OF THE ATMOSPHERE WILL LIKELY RESULT IN THE
DEVELOPMENT OF MULTICELL AND SUPERCELL THUNDERSTORMS. SOME OF THESE
STORMS WILL HAVE THE ABILITY TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 43 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lynn

When
May 10, 4:10 PM CST
Where
Lynn County, 8 mi W of New Home
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.317, -102.050

Hail, Swisher

When
May 10, 4:45 PM CST
Where
Swisher County, 4 mi E of Kress
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.367, -101.683

Hail, Swisher

When
May 10, 5:52 PM CST
Where
Swisher County, 9 mi E of Kress
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.367, -101.600

Hail, Hockley

When
May 10, 6:17 PM CST to 6:19 PM CST
Where
Hockley County, Lockettville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.383, -102.317

Hail, Hockley

When
May 10, 6:26 PM CST
Where
Hockley County, 2 mi E of Ropesville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.417, -102.117

Hail, Garza

When
May 10, 6:39 PM CST
Where
Garza County, 2 mi E of Post
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -101.350

Hail, Lynn

When
May 10, 6:50 PM CST to 6:55 PM CST
Where
Lynn County, 3 mi S of Lakeview
Measured
1.75 in hail
Property damage
$30,000
Reported by
GENERAL PUBLIC
Coordinates
33.283, -102.050

Golfball size hail was reported by the public.

Hail, Lynn

When
May 10, 7:14 PM CST
Where
Lynn County, 7 mi NE of Wilson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.383, -101.650

Hail, Terry

When
May 10, 7:15 PM CST
Where
Terry County, 3 mi E of Meadow
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -102.150

Thunderstorm Wind, Lubbock

When
May 10, 7:18 PM CST
Where
Lubbock County, Posey
Measured
56 kt (64 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
33.483, -101.700

A 64 mph thunderstorm wind gust was measured by a KCBD storm chaser.

Hail, Hockley

When
May 10, 7:20 PM CST
Where
Hockley County, Ropesville
Measured
0.75 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.417, -102.150

Hail, Lubbock

When
May 10, 7:23 PM CST
Where
Lubbock County, Slaton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.433, -101.650

Thunderstorm Wind, Lubbock

When
May 10, 8:00 PM CST
Where
Lubbock County, Lubbock
Measured
52 kt (60 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
33.583, -101.850

An amateur radio storm spotter measured a 60 mph thunderstorm wind gust on the southeast side of town.

Hail, Lubbock

When
May 10, 8:00 PM CST
Where
Lubbock County, 4 mi E of Lubbock
Measured
1.25 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
33.583, -101.783

Hail, Lubbock

When
May 10, 9:20 PM CST to 9:23 PM CST
Where
Lubbock County, Lubbock
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.583, -101.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394575, 5394576, 5394577, 5394587, 5394578, 5394579, 5394580, 5394589, 5394581, 5394584, 5394582, 5394583, 5394585, 5394586, 5394588.